When Treatment Becomes a Threat: A Report of a Rare Case of 5-Fluorouracil (5-FU)-Induced Enteritis Mimicking Inflammatory Bowel Disease

Read full text
Authors: Andreas Sinanan, Shiva Verma, Yao X Schmidt, Parmod Kumar
Cited by: 1
References: 4

Abstract

We report a rare case of 5-fluorouracil-induced enteritis mimicking inflammatory bowel disease (IBD). A 67-year-old man undergoing adjuvant chemotherapy for colon cancer developed profuse diarrhea and fever. Initial findings were suggestive of IBD; however, biopsy findings and clinicopathologic correlation supported a diagnosis of chemotherapy-induced enteritis. Cessation of chemotherapy and initiation of corticosteroids led to resolution of symptoms. Awareness of this rare complication can prevent misdiagnosis and inappropriate treatment.

Fields of Study & Subjects

Colorectal Cancer Treatments and Studies Blood disorders and treatments Oral health in cancer treatment

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
6
Pages
e111505–e111505
Publication date
25 June 2026
Language
EN